Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 108, NWS Jackson, MS

April 30, 2004Catahoula Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Apr 30, 2004, 2:56 PM CDT for Catahoula Parish, Louisiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2004, 2:56 PM CDT (19:56 UTC)
Expired
Apr 30, 2004, 3:35 PM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Catahoula Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2133 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 301956
SVRJAN
LAC025-302035-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CATAHOULA PARISH IN NORTHEAST LOUISIANA

* UNTIL 335 PM CDT

* AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF LARTO LAKE...MOVING     
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR LARTO LAKE AT 305 PM CDT

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM.

LAT...LON 3134 9203 3119 9196 3129 9184 3148 9185

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 11:03 AM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 30, 11:03 AM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1103 AM CDT FRI APR 30 2004

.UPDATE...LATEST SATELLITE AND RADAR IMAGERY AGAIN INDICATE THAT THE
MODELS ARE HAVING DIFFICULTY HANDLING THE CONVECTIVE ACTIVITY OVER
THE REGION THIS MORNING. MODEL PLACEMENT AND COVERAGE IS UNDERDONE.
LATEST RADAR IMAGERY SHOWS A LARGE AREA OF SHOWERS AND THUNDERSTORMS
DEVELOPING OVER LOUISIANA AND MOUTHERN MISSISSIPPI. LATEST SATELLITE
IMAGERY SHOWS TWO WELL DEVELPED OUTFLOW BOUNDARIES MOVING TOWARDS
EACHOTHER. IF CURRENT TRAJECTORY HOLDS...THEY SHOULD HIT EACHOTHER
HEAD ON OVER EASTERN LOUISIANA.

WHILE THE MODEL DATA CONTINUES TO UNDERESTIMATE THE PRECIPITATION
AMOUNTS AND COVERAGE...THEY DO APPEAR TO HAVE A PRETTY GOOD HANDLE
ON THE INSTABILITY AND SHEAR OVER THE REGION. HAVE UPDATED THE ZONES
TO INCREASE POPS AND CLOUDCOVER TODAY...AND HAVE LOWERED AFTERNOON
TEMPERATURES IN CENTRAL MISSISSIPPI. GIVEN THE HIGH MOISTURE AND
INSTABILITY AS WELL AS THE BOUNDARIES IN THE AREA...STILL THINK THAT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...BUT NOT NEARLY AS MUCH SEVERE ACTIVITY AS LAST NIGHT. THE
MAIN CONCERN TODAY WILL BE FOR HAIL AND WINDS.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

18/HENRY
Hazardous weather outlook, Apr 30, 2:21 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
221 PM CDT FRI APR 30 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011921-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
221 PM CDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
THERE IS A SLIGHT CHANCE FOR SOME STRONG TO SEVERE THUNDERSTORM
ACTIVITY IN THE DELTA REGION AND OVER THE EASTERN PARISHES OF
LOUISIANA THIS EVENING. THE MAIN SEVERE THUNDERSTORM CONCERN WILL BE
FOR STRONG WINDS AND HAIL AS A SOUTHWARD MOVING OUTFLOW BOUNDARY
MOVES OVER A HIGHLY UNSTABLE AND MOIST  ATMOSPHERE. DUE TO WEAK
ATMOSPHERIC WIND PROFILE TODAY...SUPERCELL DEVELOPMENT IS NOT
ANTICIPATED THIS AFTERNOON.

THE REAL CONCERN DURING THE DAY ONE PERIOD WILL ACTUALLY COME
TOMORROW AS A STRONG...YET DISORGANIZED COLD FRONT MOVES INTO THE
REGION. BEGINNING AROUND NOON SATURDAY...STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE REGION...STARTING
IN THE DELTA AS A SERIES OF BROKEN SQUALL LINES MOVES THROUGH THE
AREA. SOME BOWING SEGMENTS CAN BE EXPECTED. THE MAIN CONCERN FOR
THIS SYSTEM WILL BE FOR WINDS...HAIL AND FLASH FLOODING. GIVEN THE
ANTICIPATED WIND PROFILES...DO NOT EXPECT VERY MANY SUPERCELLS TO
DEVELOP.

GIVEN THE PRESENCE OF NUMEROUS BOUNDARIES OVER THE REGION...WHICH
COULD COMPLETELY ALTER THE ORGANIZATION OF THIS SYSTEM...AND
GIVEN THE WIDESPREAD DISAGREEMENT IN THE MODELS WITH THE PATH AND
ORGANIZATION OF THIS SYSTEM...THERE IS SOME UNCERTAINTY REGARDING
THE MAIN FOCUS OF THE CONVECTION.

...FLOODING...
IN ADDITION TO THE STRONG TO SEVERE THUNDERSTORM ACTIVITY THAT IS
EXPECTED TO OCCUR TOMORROW...SOME FLASH FLOODING IS ALSO
POSSIBLE...ESPECIALLY IN THE MISSISSIPPI DELTA REGION.
AGAIN...GIVEN THE UNCERTAINTY WITH THE PATH AND ORGANIZATION OF
THIS SYSTEM...AREAS SOUTH AND EAST OF THE DELTA SHOULD MONITOR
WEATHER CONDITIONS SATURDAY AFTERNOON AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY NIGHT...
AS THE FRONT SLOWLY MOVES THROUGH THE AREA ON SATURDAY EVENING
AND SUNDAY MORNING...A SERIES OF DISTURBANCES WILL MOVE NORTHWARD
ALONG THE FRONT. THIS WILL SERVE TO REFOCUS THE DEVELOPMENT AND
TRACKS OF THE SQUALL LINES. THE SEVERE CONCERNS WILL CONTINUE TO
BE FOR WINDS...HAIL AND FOR FLASH FLOODING. BY SUNDAY
MORNING...THE FOCUS OF THE ACTIVITY SHOULD SHIFT TO BE MOSTLY
EAST OF THE NATCHEZ TRACE.

THE PRECIPITATION SHOULD TAPER OFF SUNDAY EVENING AS THE FRONT
FINALLY MOVES TO THE SOUTHEAST AND OUT OF THE AREA. AN EXTENDED
PERIOD OF DRIER AND COOLER WEATHER SHOULD FOLLOW.

...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED  SATURDAY THROUGH SUNDAY AFTERNOON...
OTHERWISE ACTIVATION IS NOT EXPECTED THROUGH 6 PM  FRIDAY MAY 7.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 30, 10:34 AM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1034 AM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     LEXINGTON               33.12N 90.05W
04/29/2004                   HOLMES             MS   LAW ENFORCEMENT

            POWERLINES DOWN

&&

XXX
Local storm report, Apr 30, 11:33 AM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1133 AM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             MIDNIGHT                33.05N 90.57W
04/29/2004  0.75 INCH        HUMPHREYS          MS   PUBLIC

&&

XXX
Local storm report, Apr 30, 11:50 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1150 AM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     9 S VICKSBURG           32.20N 90.87W
04/29/2004                   WARREN             MS   EMERGENCY MNGR

            TREES DOWN.

&&

XXX
Local storm report, Apr 30, 11:56 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1156 AM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     LOUIN                   32.07N 89.26W
04/29/2004  60 MPH           JASPER             MS   LAW ENFORCEMENT

&&

XXX
Local storm report, Apr 30, 12:11 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1211 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     YAZOO CITY              32.86N 90.41W
04/29/2004                   YAZOO              MS   EMERGENCY MNGR

            TREES DOWN. BUILDING DAMAGED.

&&

XXX
Local storm report, Apr 30, 12:23 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1223 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     4 E CANTON              32.61N 89.96W
04/29/2004                   MADISON            MS   LAW ENFORCEMENT

            TWO TREES DOWN.

&&

XXX

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:29 PM CDTSevere Thunderstorm WarningJANTensas26 min
Apr 30, 3:08 PM CDTSevere Thunderstorm WarningJANConcordia37 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.